Alert archive / California / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this winter storm watch at Feb 15, 2017, 1:54 PM PST for Riverside County, San Bernardino County, California. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 15, 2017, 1:54 PM PST (21:54 UTC)
- In effect from
- Feb 17, 2017, 7:00 AM PST
- Expired
- Feb 16, 2017, 9:16 AM PST
- In force
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWUS46 KSGX 152154 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 154 PM PST Wed Feb 15 2017 ...HEAVY SNOW AND STRONG WINDS FRIDAY INTO LATE FRIDAY NIGHT... .A strong storm-system moving down into Southern California will bring heavy snow amounts and very strong winds to the San Bernardino and Riverside county mountains Friday through late Friday night/early Saturday morning. While any heavy snow will be confined to locations above the 6000 foot elevation level, strong winds are likely at all elevations. Winds will weaken Saturday morning, but locally moderate to heavy snow showers could still occur at times during the day Saturday. CAZ055-056-161200- /O.NEW.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 154 PM PST Wed Feb 15 2017 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... The National Weather Service in San Diego has issued a Winter Storm Watch for Heavy Snow above 6000 feet and Strong, Damaging Winds at all elevations...which is in effect from Friday morning through Saturday morning. * Snow Levels...Starting at 8000 to 8500 feet early Friday morning, falling to 6500 to 7000 feet Friday afternoon and evening, and then down to 6000 feet late Friday night. * Timing...Snow showers beginning early Friday morning, with showers increasing during the day, then heavy snow Friday evening and late Friday night. * Snow Accumulations...3 to 7 inches between 6000 and 7000 foot elevation, with local 1 foot amounts. 1 to 2 feet above 7000 foot elevation. * Winds...South 25 to 40 mph with gusts 60 to 80 mph at all elevations. Strongest winds occurring Friday afternoon through late Friday night. * Visibility...Reduced to a quarter mile or less due to blowing snow and dense fog. * Impacts...Hazardous driving conditions due to snowy, icy roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Very strong winds causing downed trees and power lines, with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ HARRISON
2 follow-up statements
503 WWUS46 KSGX 161117 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 317 AM PST Thu Feb 16 2017 ...HEAVY SNOW AND STRONG WINDS FRIDAY AFTERNOON THROUGH FRIDAY NIGHT... .A powerful storm will bring heavy snow and very strong winds to the San Bernardino and Riverside county mountains Friday afternoon through Friday night. While any heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken Saturday morning...but snow showers will continue all day Saturday including a few heavy showers. CAZ055-056-162200- /O.CON.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 317 AM PST Thu Feb 16 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * Snow Levels...Starting at 8000 feet Friday morning...falling to 6500 to 7000 feet Friday afternoon and evening...and then down to 5500 feet Saturday morning. * Timing...Snow showers gradually increasing during the day Friday. Heavy snow Friday afternoon through Friday night. * Snow Accumulations...up to 7 inches between 6000 and 7000 foot elevation... with local 1 foot amounts. 1 to 2 feet above 7000 foot elevation. * Winds...South 25 to 40 mph with gusts 60 to 80 mph at all elevations. Strongest winds occurring Friday afternoon through Friday night. * Visibility...Reduced to a quarter mile or less due to blowing snow and dense fog. * Impacts...Hazardous driving conditions due to snowy... icy roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Very strong winds causing downed trees and power lines... with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MM
030 WWUS46 KSGX 161716 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service San Diego CA 916 AM PST Thu Feb 16 2017 ...DAMAGING WINDS AND HEAVY SNOW FRIDAY THROUGH FRIDAY NIGHT... .A powerful storm will bring damaging winds and heavy snow to the San Bernardino and Riverside county mountains Friday through Friday night. This will be a significant wind storm for the area. While any heavy snow will be confined to locations above 6000 feet in elevation...strong winds are likely at all elevations. Winds will weaken Saturday morning...but snow showers will continue all day Saturday including a few heavy showers. CAZ055-056-170600- /O.UPG.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/ /O.NEW.KSGX.WS.W.0004.170217T1500Z-170218T1500Z/ San Bernardino County Mountains-Riverside County Mountains- INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead... Big Bear City...Big Bear Lake...Running Springs...Wrightwood... Idyllwild-Pine Cove 916 AM PST Thu Feb 16 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 AM PST SATURDAY... The National Weather Service in San Diego has issued a Winter Storm Warning...which is in effect from 7 AM Friday to 7 AM PST Saturday. The Winter Storm Watch is no longer in effect. * Winds...South 25 to 40 mph with gusts 60 to 80 mph at all elevations. Winds in excess of 80 mph at the ridge tops to the deserts slopes. Strongest winds occurring Friday afternoon through Friday night. * Snow Levels...Starting at 8000 feet Friday morning...falling to 6500 to 7000 feet Friday afternoon and evening...and then down to 5500 feet Saturday morning. * Timing...Snow showers gradually increasing during the day Friday. Heavy snow Friday afternoon through Friday night. * Snow Accumulations...up to 7 inches between 6000 and 7000 foot elevation...with local 1 foot amounts. 1 to 2 feet above 7000 foot elevation. * Visibility...Reduced to a quarter mile or less due to blowing snow and dense fog. * Impacts...Hazardous driving conditions due to strong winds, snow covered roads and low visibility from blowing snow and dense fog. Chain restrictions likely. Downed trees and powerlines expected with possible structural damage. Dangerous driving conditions for high profile vehicles due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ GREGORIA
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 15, 9:47 AM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 15, 9:47 AM PST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service San Diego CA 947 AM PST Wed Feb 15 2017 ...High Impact Pacific Storm to Affect Southern California Friday-Saturday... .SYNOPSIS... After a tranquil weather period continuing through Thursday, all eyes turn to a major, high impact Pacific storm system which will affect Southern California Friday through Saturday. This storm will be significant, bringing heavy rainfall capable of producing flash flooding, damaging winds, and heavy high mountain snowfall to Southern California. The storm will exit the area late Saturday with dry weather returning Sunday through Monday. Additional lighter precipitation is possible by the middle part of next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... ...Update... The fog has lifted with significant visibility improvement seen over the past hour. A nice day is expected with mostly sunny skies and warm temps. Fog is again expected tonight from the coast and into the inland valleys, where it could again become locally dense. All eyes are on a high impact Pacific storm system to affect Southern California Friday-Saturday, bringing heavy rainfall capable of producing flash flooding, damaging winds, and heavy high mountain snowfall. Watches are currently be coordinated and will be issued early this afternoon. Stay tuned. ...Previous Discussion (Issued at 405 AM PST Wed Feb 15 2017)... Coastal clouds are swirling around and even some dense fog has appeared near the coast. A touch of offshore flow this morning will sweep away the coastal fog early. We will be left with mostly sunny skies with some high clouds and quite warm weather under high pressure aloft. Patchy coastal fog will return tonight into Thursday, otherwise skies will gradually cloud up in all areas. A plume of deep moisture will begin to nose into Southern California Thursday night and there is a slight chance of light showers. The real system arrives Friday with energy and copious moisture. The models are still a little unsettled on the exact timing of the heaviest band of rain, but are beginning to show the band move through Friday afternoon through the night. Very strong southerly winds will develop Friday and peak Friday afternoon and evening. Gales are expected over the water with some gusts gusts up to 45 mph along the coast. Gusts over the San Bernardino Mountains will top 70 mph. Snow levels will be above 7000 feet for most of the heavy precip episode, then drop to about 5000 feet Saturday in showers. For the period Friday through Sunday, rain totals will be 1.5 to 4 inches in the coast and valleys, and 3 to 5 inches in the mountains up to 7 inches around Lytle Creek and Crestline. Deserts less than 1.5 inches. Snowfall could exceed 18 inches in some spots. Some sort of flooding can be expected, either the urban kind during the heaviest deluges or stream flooding. They low pressure trough dives southward and into Baja California Saturday. Winds will quickly diminish and steady heavy rain will turn to showers. Some showers will linger into Sunday, but the drying trend will have begun. Dry weather appears Monday, before the next plume of moisture approaches the region Tuesday. A trough of low pressure brings that moisture close, but not in convincing fashion. Accordingly, we have small chances of rain in the forecast Tuesday and Wednesday. && .AVIATION... 151638Z...Coast/Valleys...BKN-OVC low stratus/dense fog within 5-10 sm of the coast, with bases 200-300 ft msl, tops around 500 ft msl, and areas of vis 1/4-2 sm, should lift and clear through 1800 UTC. Morning marine layer inversion strength of 9 deg C. 1800-16/0400 UTC, primarily P6SM vis except for the chance of lingering BKN clouds 200-500 ft msl with local vis 1/4 sm within 2 sm of the coast. 16/0400-1500 UTC, low stratus/dense fog likely developing again within 5-10 sm of the coast, with bases and tops similar to this morning, and areas of vis 1/4-1 sm, including possibly VCNTY KSAN, KCRQ and KSNA. Confidence in dense fog impacting KSAN, KCRQ and KSNA tonight/Thursday morning is moderate. Mountains/Deserts...P6SM vis through Thursday morning with FEW-SCT clouds AOA 20000 ft msl becoming BKN-SCT after 16/0000 UTC. && .MARINE... Areas of dense fog may clear and lift late this morning but more dense fog producing visibilities of 1 nm or less is likely to occur again tonight/Thursday morning. A strong storm system is expected to bring gale force southerly winds late Friday morning through Friday night, with strongest winds potentially touching 45 kt Friday evening. A Gale Watch will likely need to be issued. A couple of large west swells will occur as well, the first arriving Thursday night at 9 feet/17 sec/285 degrees and the second more powerful swell arriving late Saturday peaking at 17 feet/14 sec/270 degrees. The combination of large wind waves and the west swells will create hazardous seas Thursday night through Sunday. Periods of rain expected late Thursday night through Sunday, with the heaviest rain and squalls Friday afternoon and Friday night. && .BEACHES... A large long-period west-northwest swell from 285 degrees will create high surf conditions starting Thursday night/early Friday, with surf of 5-9 ft with locally higher sets possible. Seas and surf will build further Friday night, peaking Saturday at 17 ft/15 seconds from the 270 degree direction then lowering gradually on Sunday. This will result in very large, and potentially damaging surf of 10-15 ft Saturday. Relatively low high tides, around 4 to 4.5 feet, will mitigate significant coastal flooding threat, but some low-lying coastal areas could still be at risk of minor coastal flooding due to how high the surf could get. Powerful rip currents will accompany the high surf as well. && .SKYWARN... Skywarn activation is not requested today through Thursday. A major storm system will arrive on Friday and spotter activation will be needed then. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Gregoria (Update)/MM AVIATION/MARINE...Harrison
In the hours before
Local storm report, Feb 15, 10:30 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM DENSE FOG 3 ENE COSTA MESA 33.68N 117.87W
02/15/2017 ORANGE CA ASOS
JOHN WAYNE AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:53 AM
TO 8:31 AM.
0821 AM DENSE FOG IMPERIAL BEACH 32.57N 117.11W
02/15/2017 SAN DIEGO CA ASOS
IMPERIAL BEACH NAVAL AUXILIARY LANDING FIELD
ASOS REPORTED VISIBILITY OF A QUARTER MILE
FROM 314 AM TO 540 AM AND AGAIN AT 821 AM. .
0805 AM DENSE FOG 1 SE LOS ALAMITOS 33.79N 118.05W
02/15/2017 ORANGE CA AWOS
LOS ALAMITOS AIRFIELD REPORTS VISIBILITY OF
ONE QUARTER MILE OR LESS FROM 2:17 TO 8:05
AM.
0755 AM DENSE FOG 9 W SANTEE 32.87N 117.14W
02/15/2017 SAN DIEGO CA ASOS
MIRIMAR MCAS/MITSCHER FIELD AIRPORT REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 2:12 AM TO 7:55 AM.
0753 AM DENSE FOG CARLSBAD 33.13N 117.28W
02/15/2017 SAN DIEGO CA ASOS
CARLSBAD AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:14 AM
TO 7:53 AM.
0753 AM DENSE FOG 7 N SAN DIEGO 32.82N 117.14W
02/15/2017 SAN DIEGO CA ASOS
MONTGOMERY FIELD REPORTS VISIBILITY OF ONE
QUARTER MILE FROM 1:07 AM TO 7:53 AM.
0752 AM DENSE FOG 2 SE CAMP PENDLETON SOU 33.22N 117.35W
02/15/2017 SAN DIEGO CA ASOS
OCEANSIDE AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 4:16 AM
TO 7:52 AM.
0728 AM DENSE FOG 2 WNW CORONADO 32.69N 117.21W
02/15/2017 SAN DIEGO CA ASOS
NORTH ISLAND NAVAL AIR STATION REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 3:39 AM TO 7:28 AM. .
0637 AM DENSE FOG 9 NW CAMP PENDLETON SOU 33.32N 117.49W
02/15/2017 SAN DIEGO CA ASOS
MCOLF CAMP PENDLETON REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:28 AM
TO 6:37 AM.
0627 AM DENSE FOG 2 NW SAN DIEGO 32.73N 117.19W
02/15/2017 SAN DIEGO CA ASOS
SAN DIEGO INTERNATIONAL AIRPORT REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 3:24 AM TO 6:27 AM.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:00 AM PST | Dense Fog Advisory | SGX | Orange, San Diego | 5 hr |
| Feb 15, 11:55 AM PST | Gale Watch | SGX | 20 hr | |
| Feb 15, 12:10 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 25 hr |
| Feb 15, 2:07 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 71 hr |
| Feb 15, 2:07 PM PST | High Wind Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 19 hr |
Nearby
Winter Storm Watches in California, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.